Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 8, 2020, 11:16 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 11:16 PM CDT (04:16 UTC)
- Expired
- Jul 9, 2020, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 179 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:50 PM CDT | TSTM WND DMG | Minocqua, WI | TREES DOWN IN TOWN. ALSO HOUSE FIRE DUE TO LIGHTNING STRIKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WUUS53 KGRB 090416
SVRGRB
WIC085-125-090500-
/O.NEW.KGRB.SV.W.0029.200709T0416Z-200709T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1116 PM CDT Wed Jul 8 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Vilas County in north central Wisconsin...
Western Oneida County in north central Wisconsin...
* Until midnight CDT.
* At 1115 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Wakefield to Park Falls, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Squirrel Lake, Johnson Lake Barrens Natural Area, Willow
Lake, Rainbow Flowage, Willow Reservoir and Rice Creek Natural
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
4599 8993 4630 8993
TIME...MOT...LOC 0415Z 298DEG 48KT 4638 8999 4594 9044
HAIL...<.75IN
WIND...60MPH
$$
MPC3 follow-up statements
479
WWUS53 KGRB 090430
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1130 PM CDT Wed Jul 8 2020
WIC085-125-090500-
/O.CON.KGRB.SV.W.0029.000000T0000Z-200709T0500Z/
Vilas WI-Oneida WI-
1130 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR VILAS AND WESTERN ONEIDA COUNTIES...
At 1130 PM CDT, severe thunderstorms were located along a line
extending from near Border Lakes Natural Area to 11 miles east of
Fifield, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Squirrel Lake, Johnson Lake Barrens Natural Area, Willow Lake,
Rainbow Flowage, Willow Reservoir and Rice Creek Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
4599 8993 4630 8993
TIME...MOT...LOC 0430Z 298DEG 48KT 4629 8974 4585 9019
HAIL...<.75IN
WIND...60MPH
$$
MPC338
WWUS53 KGRB 090441
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1141 PM CDT Wed Jul 8 2020
WIC085-125-090500-
/O.CON.KGRB.SV.W.0029.000000T0000Z-200709T0500Z/
Vilas WI-Oneida WI-
1141 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR VILAS AND WESTERN ONEIDA COUNTIES...
At 1141 PM CDT, severe thunderstorms were located along a line
extending from near Border Lakes Natural Area to near Willow Lake,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Squirrel Lake, Johnson Lake Barrens Natural Area, Willow Lake,
Rainbow Flowage, Willow Reservoir and Rice Creek Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
4599 8993 4630 8993
TIME...MOT...LOC 0441Z 298DEG 48KT 4624 8960 4580 9005
HAIL...0.88IN
WIND...60MPH
$$
MPC574
WWUS53 KGRB 090456
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1156 PM CDT Wed Jul 8 2020
WIC085-125-090505-
/O.EXP.KGRB.SV.W.0029.000000T0000Z-200709T0500Z/
Vilas WI-Oneida WI-
1156 PM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR VILAS AND WESTERN ONEIDA
COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds greater than 40 mph are still possible with these
thunderstorms.
LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
4599 8993 4630 8993
TIME...MOT...LOC 0455Z 298DEG 48KT 4616 8940 4572 8985
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:16 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 8, 7:16 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Green Bay WI 716 PM CDT Wed Jul 8 2020 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Thursday Issued at 310 PM CDT Wed Jul 8 2020 The MCS that formed over Minnesota last night dissipated as it moved into northcentral Wisconsin this afternoon. It was able to produce wind gusts to 40 mph over northwest Marathon county. Middle and high clouds from that system held temperatures down for part of the day, so it did not get quite as hot as expected in the north. There is a chance of a shower or thunderstorm this afternoon or evening along a lake or bay breeze or outflow boundary, but do not expected much. Another convective system may form across northeast Minnesota or western Upper Michigan later this evening, and move south across Wisconsin late tonight. If it does it may slow the formation of thunderstorms ahead of a cold front late in the day Thursday. CAPE values of 2000 to 3000 J/KG are possible if we have sunny skies. Shear seems sufficient to get some severe storms in the late afternoon and evening. Freezing levels and LCL heights are rather high, so the main threat seems to be strong winds and very heavy rain. Heat indices in the low to mid 90s are likely in most places. .LONG TERM...Thursday Night Through Wednesday Issued at 310 PM CDT Wed Jul 8 2020 The main focus of the long term will be the ongoing thunderstorm potential Thursday night into Friday, the small drop in temperatures over the weekend, and the slow return of heat, humidity, and storms next week Thursday night into Friday...Large scale ascent associated with increasing positive vorticity advection will support convective development in the evening hours of Thursday into Friday night. Any ongoing convection from the afternoon will likely sustain itself into the evening. As diurnally driven instability starts to dissipated, the storms will gradually weaken, but an isolated severe threat remains present. Shear remains weak during this time, so the threat will be mainly limited to heavy rain and high winds. Behind the system, northwesterly flow will bring in some cooler and less humid conditions for Friday and Friday night, with minimal additional rain chances to start the weekend. Rest of the forecast...Summer like convection continues to be in the forecast through the weekend and into next week. Diurnal instability and several weak shortwaves will create additional shower and storm chances for the region throughout the period, much as we had the past week or so. Kept with general guidance for now, as confidence on timing and location remains low. Temperatures and dewpoints will begin to rise next week again, as winds once again shift to the southwest. && .AVIATION...for 00Z TAF Issuance Issued at 714 PM CDT Wed Jul 8 2020 Deep convection associated with an upper-level disturbance and frontal boundary has been steadily developing across central MN ENE to far NW Wisconsin early this evening. Various short-term model guidance is not in very good agreement on how this convection will evolve during the evening and overnight, thus confidence with respect to where and when thunderstorms will impact TAF sites during the current forecast period is low. Best guess is convection will gradually sag southeast and weaken somewhat before it impacts RHI TAF site sometime around 06-08 UTC, then perhaps impact AUW and GRB TAF sites after 08 UTC. Before convection weakens, could be a few surface wind gusts to 30-35 kts with MVFR conditions, primarily impacting RHI and areas north of I29. Convection is expected to weaken toward daybreak with VFR conditions returning briefly, before more widespread thunderstorm activity develops across much of the forecast area during the afternoon, bringing MVFR cigs and vsbys and perhaps a few isolated wind gusts in excess of 35 kts, roughly between about 20 and 24 UTC Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Uhlmann AVIATION.......ESB
Hazardous weather outlook, Jul 8, 2:55 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 255 PM CDT Wed Jul 8 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 255 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms may form over Upper Michigan this evening and move south across northern and central Wisconsin overnight. There is a marginal risk of severe storms over northcentral Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Hot and humid weather will continue Thursday with heat indices in the low to mid 90s in most places. There is a slight risk of severe storms on Thursday, especially over central and east central Wisconsin. The strongest storms will be capable of producing damaging winds, torrential rainfall and hail. Be sure to monitor later forecasts for more detailed information. Thunderstorms will be possible at times from Friday through the weekend, but the risk of severe weather looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. LMZ521-522-541>543-092000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 255 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. Any storms may pose a risk to boaters. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Scattered thunderstorms are expected at times from Thursday through the weekend. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. RDM/Uhlmann
In the hours before
Special weather statement, Jul 8, 8:58 PM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Green Bay WI 858 PM CDT Wed Jul 8 2020 WIZ005-010>012-090400- Vilas-Oneida-Forest-Florence- 858 PM CDT Wed Jul 8 2020 ...THUNDERSTORMS APPROACHING NORTH CENTRAL WISCONSIN LATE THIS EVENING... Strong thunderstorms located across northwest Wisconsin at 900 PM will continue to move east towards north central Wisconsin during the next one to two hours. Storms are expected to reach western Vilas County between 10:00 and 10:30 PM. Additional thunderstorms may develop across the Wisconsin and Upper Michigan border. These storms may be capable of producing damaging wind gusts, heavy rainfall, penny sized hail, and frequent cloud to ground lightning. Have a way to receive warning messages should one be issued for your location. KLJ
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:56 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 64 min |
| Jul 9, 12:01 AM CDT | Special Weather Statement | GRB | Oneida | 59 min |
| Jul 9, 12:47 AM CDT | Special Weather Statement | GRB | Florence | 58 min |
| Jul 9, 1:03 AM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 42 min |
| Jul 9, 1:30 AM CDT | Special Weather Statement | GRB | Marinette | 60 min |
| Jul 9, 2:24 AM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 9, 7:23 AM CDT | Special Weather Statement | GRB | Langlade, Marathon, Wood | 97 min |
| Jul 9, 8:32 AM CDT | Special Weather Statement | GRB | Langlade | 28 min |
| Jul 9, 8:36 AM CDT | Special Weather Statement | GRB | Portage | 39 min |
| Jul 9, 12:00 PM CDT | Special Weather Statement | GRB | Outagamie | 45 min |
| Jul 9, 12:11 PM CDT | Flood Watch | GRB | Brown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 9 more | 16 hr |
| Jul 9, 12:19 PM CDT | Special Weather Statement | GRB | Brown | 41 min |
| Jul 9, 1:18 PM CDT | Special Weather Statement | GRB | Calumet | 27 min |
| Jul 9, 1:58 PM CDT | Special Weather Statement | GRB | Winnebago | 62 min |
| Jul 9, 2:54 PM CDT | Special Weather Statement | GRB | Calumet, Winnebago | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.